Texas, 2009

Hail and Damaging Wind in Texas, May 31, 2009

May 31, 2009 · NWS FWD · 2 events in 2 counties and zones

Isolated severe storms developed in the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Isolated severe storms developed in the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 31, 1:47 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, May 31, 1:47 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
247 PM CDT SUN MAY 31 2009

.DISCUSSION...
SHORTWAVE DISTURBANCE CONTINUES TO SLOWLY LIFT NE UNDERNEATH BROAD/
WEAK UPPER RIDGE...WHILE THE WRN HALF OF NORTH TX AWAITS DEEPER
MOISTURE TO ARRIVE FROM SSW. CURRENTLY...DRY-AIR ENTRAINMENT IS
REALLY THE ONLY THING KEEP TOWERS ACROSS NORTH TX FROM DEVELOPING
INTO WIDELY SCT STORMS WEST OF I-35. FEEL THIS WILL STILL OCCUR BY
00Z MON/6-7 PM LOCAL TIME WITH LAPSE RATES/INSTABILITY COMBINING
WITH LIFTING MECHANISM AND PEAK DAYTIME HEATING FOR A FEW STRONG
STORMS...POSSIBLY AN ISOLATED SEVERE STORM WITH MICROBURST WINDS AND
A LITTLE HAIL. SO WE WAIT.

BY LATE EVENING/OVERNIGHT...ACTIVITY SHOULD REMAIN RELEGATED TO
IMMEDIATE VICINITY OF SHORTWAVE WEST OF OUR COUNTIES WITH ANOTHER
RE-FIRING OF SOME ISOLATED STORMS OVER NW COUNTIES LATE MON AFTN INTO
MON EVENING...WITH SEASONABLY HOT AND HUMID WEATHER EXPECTED. LATE
MON NIGHT AND THE MAJORITY OF THE DAY TUESDAY SHOULD REMAIN QUIET...
AS WE AWAIT COLD FRONT AND NW FLOW DISTURBANCE EJECTING ESE OUT OF
THE CENTRAL ROCKIES ACROSS THE CENTRAL/SRN PLAINS. THINK WEAK FRONT
AND DISTURBANCE PUSH TO THE RED RIVER VICINITY FROM THE NW LATER
TUES NIGHT/WED MORNING...POSSIBLY DEVELOPING CONVECTION IN THE FORM
OF A LATE SEASON MCS. SOME BRIEF DISSIPATION THROUGH THE MORNING
HOURS WEDNESDAY...BEFORE DAYTIME HEATING GETS THE FRONTAL BOUNDARY
ACTIVE ONCE AGAIN BY WED AFTERNOON. CANT RULE OUT SOME SEVERE
WEATHER HERE...ESPECIALLY DAMAGING WINDS AND SOME LOCALIZED HEAVY
RAINFALL IN THESE SCENARIOS.

BY WED NIGHT...FRONT PUSHES ESE AWAY FROM AWAY WITH RAIN CHANCES
ENDING FROM NW TO SE ACROSS THE AREA WITH SLIGHTLY COOLER/DRIER
CONDITIONS EXPECTED BRIEFLY ON THURSDAY RELATIVE TO SEASONAL NORMS.
SUB-TROPICAL UPPER RIDGE AMPLIFIES QUICKLY FROM MEXICO ACROSS THE
SRN PLAINS WITH HOT AND HUMID CONDITIONS RETURNING TO THE AREA FRI
INTO NEXT WEEKEND. HEAT INDICES MAY OR MAY NOT BE A CONCERN FOR NEXT
WEEKEND.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  69  90  68  90  69 /   5   5  10  10  40
WACO, TX              65  90  67  91  69 /  20   5  10  10  20
PARIS, TX             65  90  65  88  68 /   0   5   5  10  30
DENTON, TX            66  90  67  90  67 /   5   5  10  10  50
MCKINNEY, TX          64  89  66  89  67 /   5   5  10  10  40
DALLAS, TX            70  90  70  90  69 /   5   5  10  10  30
TERRELL, TX           65  89  66  89  69 /   5   5  10  10  20
CORSICANA, TX         64  89  67  90  69 /   5   5  10  10  10
TEMPLE, TX            64  90  66  91  69 /  20   5  10  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/
Hazardous weather outlook, May 31, 1:46 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
246 PM CDT SUN MAY 31 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
246 PM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
MAINLY WEST OF A MONTAGUE TO WEATHERFORD TO TEMPLE LINE. A FEW
STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
ACROSS NORTHWEST NORTH TEXAS MONDAY AFTERNOON AND EVENING. THERE
IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT AS A COLD FRONT MOVES THROUGH THE
AREA. SEVERE WEATHER WILL BE POSSIBLE TUESDAY NIGHT...INCLUDING
THE THREAT OF DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED IN WESTERN NORTH TEXAS
SHOULD ANY STORMS THREATEN TO BECOME SEVERE.

In the hours before

Special weather statement, May 31, 4:00 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
500 PM CDT SUN MAY 31 2009

TXZ156-312230-
LAMPASAS TX-
500 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  LAMPASAS COUNTY

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF LAMPASAS...MOVING NORTHEAST
AT 5 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LOMETA AND LAMPASAS.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3117 9852 3141 9816 3105 9792 3102 9841
      3109 9848 3110 9847 3111 9850 3115 9854
TIME...MOT...LOC 2200Z 228DEG 6KT 3115 9840

07/BB
Special weather statement, May 31, 4:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
536 PM CDT SUN MAY 31 2009

TXZ142-143-156-157-312300-
HAMILTON TX-MILLS TX-CORYELL TX-LAMPASAS TX-
536 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CORYELL COUNTY
  SOUTH CENTRAL HAMILTON COUNTY
  LAMPASAS COUNTY
  SOUTHERN MILLS COUNTY

AT 534 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF LAMPASAS...MOVING NORTHEAST
AT 10 MPH. ANOTHER STRONG STORM WAS JUST WEST OF LOMETA MOVING NORTH.

CITIES IN THE PATH OF THESE STORMS INCLUDE COPPERAS COVE...EVANT AND
CASTOR.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THESE STORMS.

LAT...LON 3166 9799 3110 9785 3109 9788 3105 9806
      3112 9841 3136 9864
TIME...MOT...LOC 2234Z 229DEG 7KT 3111 9808
Special weather statement, May 31, 4:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
547 PM CDT SUN MAY 31 2009

TXZ142-312315-
MILLS TX-
547 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MILLS COUNTY

AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES SOUTHEAST OF BROWNWOOD...MOVING
NORTHEAST AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AREAS WEST OF MULLIN.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3160 9879 3169 9875 3169 9868 3155 9857
      3143 9882 3154 9889
TIME...MOT...LOC 2247Z 229DEG 7KT 3152 9881
Special weather statement, May 31, 5:03 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
603 PM CDT SUN MAY 31 2009

TXZ142-312330-
MILLS TX-
603 PM CDT SUN MAY 31 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MILLS COUNTY

AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GOLDTHWAITE...MOVING NORTH AT 10 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE MULLIN.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3170 9869 3157 9838 3136 9853 3145 9871
TIME...MOT...LOC 2303Z 193DEG 8KT 3143 9857

The radar

The Dyess AFB radar (KDYX), 137 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mills

When
May 31, 5:05 PM CST
Where
Mills County, Goldthwaite
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.450, -98.570

Nickel size hail fell in Goldthwaite.

Thunderstorm Wind, Lampasas

When
May 31, 5:35 PM CST
Where
Lampasas County, 4.14 mi SSW of Rumley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.113, -98.094

A highway construction sign was blown across the road and a tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169220, 169221.